Florida, 2013

Debris Flow and Hail in Florida, April 30, 2013

April 30, 2013 · NWS MLB · 8 events in 3 counties and zones

Numerous strong to severe thunderstorms developed within a very unstable airmass, aided by an upper level disturbance. Several of the storms produced penny to quarter sized hail and damaging winds across Lake, Orange and Seminole Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

Numerous strong to severe thunderstorms developed within a very unstable airmass, aided by an upper level disturbance. Several of the storms produced penny to quarter sized hail and damaging winds across Lake, Orange and Seminole Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at Apr 30, 2:55 PM EST, 2 hours 35 minutes earlier.

Area forecast discussion, Apr 30, 2:55 PM EST, 2 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
355 PM EDT TUE APR 30 2013

.DISCUSSION...

TONIGHT...
WX PATTERN APPEARS MORE LIKE A MID SUMMER DIURNAL CONVECTIVE PATTERN
THAN A DRY SEASON SYNOPTIC PATTERN. WEST COAST SEA BREEZE IS WELL
DEFINED ALONG THE LENGTH OF THE GULF COAST...EAST COAST BREEZE WELL
DEFINED NORTH OF TITUSVILLE...SCT SHRAS/ISOLD TSTMS S OF
MELBOURNE/KISSIMMEE GENERATING MESOSCALE OUTFLOW BOUNDARIES THAT ARE
ENHANCING THE INLAND PROPAGATION OF THE SEABREEZE S OF MELBOURNE.
CONVECTION FIRING N OF I-4 AS OF MID AFTN...WRLY STEERING FLOW ABV
5KFT WILL GENERATE "BLOW BACK" PRECIP ACRS THE CWA THRU THIS EVNG.

UPSTREAM DYNAMIC SUPPORT REMAINS WEAK...MID LVL VORTICITY/UPR LVL
DIVERGENCE FIELDS OVER THE ERN GOMEX ARE UNIMPRESSIVE. VERY STRONG
UPR LVL DIVERGENCE OVER THE CENTRAL GOMEX DUE TO A LARGE STORM
CLUSTER OVER THE LOOP CURRENT. HOWEVER...THE SHORTWAVE THAT IS
GENERATING THE PRECIP IS LIFTING SLOWLY NE INTO THE LWR MS VALLEY...
EXPECT LITTLE MORE THAN MID/UPR LVL DEBRIS CLOUDS ACRS CENTRAL FL.
GFS DOES HINT AT SOME WEAK ISENTROPIC LIFT ACRS THE S HALF OF THE FL
PENINSULA...WILL KEEP SLGT CHC OF SHRAS IN THE FCST OVERNIGHT TO
ACCOUNT FOR THIS. HOWEVER...EXPECT QPF AMOUNTS WILL BE AOB 0.1" ONCE
DIURNAL CONVECTION BURNS ITSELF OUT.

INCREASING MID/UPR LVL CLOUD DECK WILL COUPLE WITH LIGHT ONSHORE
BREEZE TO KEEP MIN TEMPS IN THE M/U60S.

WEDNESDAY...
SCT/NMRS SHRAS AND TSRAS TO CONTINUE AS MUCH OF THE GOMEX/SW ATLC
REMAINS UNDER THE INFLUENCE OF THE SHORT WAVE TROF OFF THE CAROLINA
COAST AND THE SHORT WAVE TROF OVER THE NW GOMEX. A WEAK SFC FRONT
ASSOCD WITH THE TROF WILL STALL ACRS CENTRAL FL...KEEPING THE
PENINSULA UNDER A DEEP MOISTURE BAND WITH PWATS BTWN 1.6"-1.7". RUC
ANALYSIS SUGGESTS THE REGION WILL REMAIN COLD ALOFT WITH H50 TEMPS
HOLDING ARND -11C...WHILE THE SRN BRANCH OF THE H30-H20 JET STREAM
OVER THE SOUTHERN GOMEX/GREATER ANTILLES WILL KEEP THE FL PENINSULA
UNDER MODERATE TO STRONG UPR LVL DIVERGENCE.

W/NW FLOW ABV H70 BTWN 10-15KTS...DECREASING TO BLO 10KTS THRU THE
H100-H70 LYR. THIS WILL LIMIT THE POTENTIAL FOR BLOW BACK PRECIP
ALONG THE COAST...WILL FOCUS HIGHEST POPS OVER THE INTERIOR. DENSE
CLOUD COVER AND RAIN COOLED AIR WILL KEEP MAX TEMPS AOB CLIMO...
GENERALLY L80S ALONG THE COAST AND M80S INTERIOR.

THU-MON...(MODIFIED PREV DISC)
UNSEASONABLY WET PATTERN LOOKS TO REMAIN IN PLACE THROUGH AT LEAST
FRIDAY WITH MORE UNCERTAINTY WRT TO DRYING LOCALLY DURING THE
WEEKEND SHOULD CUTOFF LOW UPSTREAM GET NUDGED AWAY FROM THE AREA.

AN OMEGA BLOCK WILL BE IN PLACE ACROSS THE CENTRAL-EASTERN US AND
WESTERN ATLANTIC WITH A STRONG UPPER LEVEL RIDGE ACROSS THE
NORTHEAST AND EASTERN CANADA SANDWICHED IN BETWEEN TWO DEEP CUT OFF
LOWS OVER THE CENTRAL PLAINS AND WESTERN ATLANTIC. THE ROUGE PLAYER
IN THIS PATTERN WILL BE A REMNANT SHORTWAVE/WEAK CUT OFF LOW
CURRENTLY OVER THE WESTERN GULF THAT WILL MEANDER ALONG THE GULF
COAST/FL PENINSULA THROUGH THE END OF THE WEEK AS IT REMAINS BLOCKED
BY THE STRONG UPPER LEVEL RIDGE.

SURFACE TROUGH WILL STILL BE IN PLACE ACROSS THE FL PENINSULA ON
THURSDAY...BEFORE THE LARGE SURFACE HIGH ACROSS THE NE US NOSES
FURTHER SOUTH AND PUSHES THE TROUGH MORE INTO S FLORIDA ON FRIDAY.
AT THE SAME TIME...THE MEANDERING SHORTWAVE IS FORECAST TO SWING
THROUGH THE EASTERN GULF INTO THE PENINSULA. BOTH THE GFS AND ECMWF
SHOW A BROAD SURFACE LOW DEVELOPING ACROSS S FLORIDA WITH THIS
FEATURE. THE GRADIENT BETWEEN THE HIGH TO THE NORTH AND THE LOW IS
EXPECTED TO SET UP A ZONE OF FAIRLY BRISK EASTERLIES ACROSS THE
NORTH AND CENTRAL PORTIONS OF THE PENINSULA. WITH PRECIP WATER
VALUES RUNNING AT 1.6"-1.8"...UPPER LEVEL SUPPORT FROM THE
TROUGHINESS OVERHEAD AND PASSING SOUTHERN STREAM JET...MODELS ARE
POINTING TOWARDS A FAIRLY GOOD BAND OF ENHANCED PRECIP SETTING UP ON
THE NORTH SIDE OF THE WEAK SURFACE LOW.

BEST RAIN CHANCES LOOK TO BE THURS/THURS NIGHT WITH GRADUALLY
LOWERING CHANCES EARLY NEXT WEEK AS THE UPPER LEVEL FLOW SHIFTS
ENOUGH TO TAP INTO A DRIER AIRMASS.

BREEZY ONSHORE FLOW...CLOUD COVER AND PRECIP WILL KEEP TEMPERATURES
AT OR JUST BELOW NORMAL THURS-SUN WITH HIGHS IN THE UPPER 70S/AROUND
80 FROM BREVARD-OSCEOLA COUNTIES NORTHWARD AND LOW TO A FEW MID 80S
FURTHER SOUTH. LOWER PRECIP CHANCES BY MONDAY SHOULD ALLOW TEMPS TO
REBOUND INTO THE LOW-MID 80S EVERYWHERE. MILD OVERNIGHT LOWS IN THE
MID 60S...WITH UPPER 60S/AROUND 70 ALONG THE COAST.

&&

.AVIATION...
THRU 01/02Z...PREVAILING CIGS BTWN FL080-100...NMRS MVFR SHRAS AND
SCT IFR TSRAS ALL SITES...STORM MOTION E/SE 10-15KTS...ISOLD +TSRA
WITH SFC WND G35KTS PSBL THRU 01/00Z...MNLY N OF KISM-KMLB. BTWN
01/02Z-01/14Z...PREVAILING VFR WITH CIGS AOA FL120...LCL MVFR
CIGS/VSBYS IN BR AND LOW STRATUS S OF KISM-KMLB. AFT 14Z...SFC WNDS
BCMG NE BTWN 10-15KTS.

&&

.MARINE...
TONIGHT...WEAK INVERTED SFC TROF ACRS THE CENTRAL PENINSULA
EXTENDING NE TO THE CAROLINA COAST WILL GENERATE A LIGHT TO GENTLE
SPLIT FLOW ACRS THE LCL ATLC: E/NE NORTH OF SEBASTIAN INLET...SE
SOUTH OF THE INLET. DESPITE THE LIGHT WINDS...A PERSISTENT LONG PD
SWELL WILL MAINTAIN 3-4FT SEAS NEARSHORE...4-5FT SEAS OFFSHORE. LCL
HIGH WINDS/ROUGH SEAS NEAR SCT SHRAS/TSRAS.

WEDNESDAY...WINDS WILL GRADUALLY FRESHEN OUT OF THE NE AS A HIGH
PRES RIDGE OVER THE NEW ENGLAND/MID ATLC COAST BEGINS TO NOSE ITS
WAY DOWN THE ERN SEABOARD. WINDS 10-15KTS N OF SEBASTIAN INLET...AOB
10KTS TO THE S. LITTLE CHANGE IN SEAS AS THE INCREASING SFC/BNDRY
LYR WINDS WILL NOT BE IN PLACE LONG ENOUGH TO GENERATE LCL WIND
WAVES ON TOP OF THE 4-5FT LONG PD SWELL.

THU-SUN...(PREVIOUS)
THOUGH EXACT SPEEDS VARY...BOTH LONG RANGE MODELS ARE SHOWING A
PERIOD OF MODERATE-STRONG EASTERLY FLOW ON THE GRADIENT BETWEEN THE
HIGH TO THE NORTH AND A WEAK LOW ACROSS SOUTH FLORIDA. WINDS SPEEDS
WILL BE AT LEAST 15-20KTS...WITH PERIODS OF 20-25KTS POSSIBLE.
LOCALLY GENERATED FRESH SWELL WILL KEEP SEAS AT 8-10 FEET OFFSHORE
AND 6-8 FEET CLOSER TO THE COAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  67  80  68  79 /  30  50  30  60
MCO  66  85  67  83 /  30  60  40  60
MLB  67  81  71  81 /  40  50  40  60
VRB  67  81  69  82 /  40  50  40  60
LEE  66  85  67  82 /  30  60  40  60
SFB  67  85  67  83 /  30  50  40  60
ORL  67  85  68  83 /  30  60  40  60
FPR  67  81  67  83 /  40  50  40  60

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.

&&

SHORT TERM/AVIATION...BRAGAW
LONG TERM/IMPACT WX...PENDERGRAST
Hazardous weather outlook, Apr 30, 4:58 AM EST, 12 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MELBOURNE FL
558 AM EDT TUE APR 30 2013

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-302200-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
558 AM EDT TUE APR 30 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...THE COMBINATION OF AN ABNORMALLY MOIST LATE
APRIL AIR MASS WITH THE PRESENCE OF MID TO UPPER LEVEL ENERGY AND
THE AFTERNOON SEA AND LAKE BREEZES WILL LEAD TO NUMEROUS SHOWERS
AND LIGHTNING STORMS...MAINLY DURING THE LATE AFTERNOON AND EARLY
EVENING.

EARLY MORNING RADAR SHOWS NUMEROUS STORMS OUT OVER THE ATLANTIC...'
AND A LARGE BUT WEAKENING CLUSTER OF STORMS OVER WESTERN FLORIDA.
WHILE SOME RAINFALL FROM THE WEST FLORIDA STORMS WILL AFFECT AREAS
NEAR AND NORTH OF GREATER KISSIMMEE SAINT CLOUD AND ORLANDO...THE
BEST CHANCE FOR STORMS TODAY APPEARS AS IF IT WILL BE DURING THE
AFTERNOON AND EARLY EVENING HOURS...AFTER THE LOCAL AIR MASS HAS
BEEN ALLOWED TO DESTABILIZE DUE TO AFTERNOON HEATING.

THE CONTINUED PRESENCE OF COOL AIR ALOFT MAY ALLOW FOR A FEW STORMS
TO BECOME STRONG. WIND GUSTS IN EXCESS OF 40 MPH...SMALL HAIL...
FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL ARE ALL POSSIBLE WITH
THE STRONGER STORMS TODAY. ACTIVITY WILL MOVE NORTHEAST TO EAST AT
AROUND 15 MPH.

.MARINE THUNDERSTORM GUST IMPACT...
WIND GUSTS OF 35 KNOTS OR GREATER WILL BE POSSIBLE OVER INLAND LAKES
AS WELL AS THE INTRACOASTAL AND NEAR SHORE ATLANTIC WATERS FROM TODAY'S
STORMS. MARINERS SHOULD BE ON THE LOOKOUT FOR STORMS APPROACHING FROM
THE WEST AND SOUTHWEST.

.RIP CURRENT IMPACT...
A CONTINUED VERY LONG PERIOD SWELL OF AROUND 3 FEET WILL PRODUCE A
HIGH RISK OF RIP CURRENTS IN THE SURF ZONE TODAY. CHECK WITH YOUR
LOCAL BEACH PATROL FOR ADDITIONAL INFORMATION ABOUT OCEAN HAZARDS.
SWIM ONLY WITHIN SIGHT OF A LIFEGUARD...AND NEVER SWIM ALONE.

.WIND AND SEA IMPACT...
SEAS OF 5 TO 6 FEET WILL CONTINUE BEYOND 20 NAUTICAL MILES OFFSHORE
THE FLORIDA EAST COAST. OPERATORS OF SMALL CRAFT SHOULD EXERCISE
CAUTION IF HEADED WELL OFFSHORE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
THE CHANCE FOR SHOWERS AND STORMS WILL REMAIN WELL ABOVE NORMAL
FOR EARLY MAY THROUGH SATURDAY. STRONG STORMS WILL BE POSSIBLE
EACH AFTERNOON.

AN INCREASING ONSHORE WIND FLOW WILL PRODUCE INCREASINGLY HAZARDOUS
BOATING CONDITIONS FROM LATE THURSDAY INTO THIS WEEKEND.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

CRISTALDI

In the hours before

Special weather statement, Apr 30, 3:25 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
425 PM EDT TUE APR 30 2013

FLZ054-058-302115-
INDIAN RIVER-OKEECHOBEE-
425 PM EDT TUE APR 30 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER WESTERN INDIAN RIVER
COUNTY...NORTHEASTERN OKEECHOBEE COUNTY...

* UNTIL 515 PM EDT.

AT 421 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL 7 MILES
NORTHWEST OF FORT DRUM...MOVING EAST-NORTHEAST AT 10 MPH.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2756 8068 2748 8094 2764 8102 2764 8088
      2765 8087 2780 8075 2756 8054
TIME...MOT...LOC 2024Z 239DEG 9KT 2760 8088

SEDLOCK
Special weather statement, Apr 30, 4:33 PM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
533 PM EDT TUE APR 30 2013

FLZ045-147-302215-
NORTHERN BREVARD COUNTY-ORANGE-
533 PM EDT TUE APR 30 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
UP TO 45 MPH AND SMALL HAIL OVER EASTERN ORANGE COUNTY...

* UNTIL 615 PM EDT.

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL...2 MILES
SOUTH OF WEDGEFIELD...MOVING NORTH AT 10 MPH.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS TO 45 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO BLOW
AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY REDUCE
VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

VERY HEAVY RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY
PONDING ON SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS.
MOTORISTS SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF
HYDROPLANING AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2839 8098 2838 8109 2861 8111 2861 8085
TIME...MOT...LOC 2132Z 191DEG 5KT 2845 8102

15
Special weather statement, Apr 30, 5:22 PM EST, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
622 PM EDT TUE APR 30 2013

FLZ044-302315-
NORTHERN LAKE COUNTY-
622 PM EDT TUE APR 30 2013

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH AND SMALL HAIL OVER NORTH CENTRAL LAKE
COUNTY...

* UNTIL 715 PM EDT.

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER LADY
LAKE...MOVING SOUTHEAST AT 10 TO 15 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE FRUITLAND PARK...LEESBURG AIRPORT AND MID
FLORIDA LAKES.

THE PRIMARY THREAT WILL BE FREQUENT CLOUD TO GROUND LIGHTNING
STRIKES AND GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED
OBJECTS TO BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES.
HEAVY RAINFALL WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER
INDOORS UNTIL THE STORM PASSES.

TORRENTIAL RAINFALL CAN BE EXPECTED...CAUSING TEMPORARY PONDING ON
SOME ROADS AND MINOR FLOODING OF POOR DRAINAGE AREAS. MOTORISTS
SHOULD SLOW DOWN IN HEAVY RAINFALL TO REDUCE THE RISK OF HYDROPLANING
AND LEAVE SAFE DISTANCE BETWEEN OTHER VEHICLES.

LAT...LON 2897 8195 2897 8172 2896 8166 2905 8166
      2905 8165 2905 8164 2878 8165 2878 8196
      2896 8196
TIME...MOT...LOC 2222Z 302DEG 13KT 2892 8190

SEDLOCK

The radar

The Melbourne radar (KMLB), 128 km away, was scanning. The volume nearest the first event began at 22:31 UTC.

Open the radar archive at this moment

Event by event

4 hail, 2 funnel cloud, 1 thunderstorm wind, 1 debris flow. Local standard time, as filed.

Funnel Cloud, Lake

When
April 30, 5:30 PM EST
Where
Lake County, 1.86 mi NNW of Tropical Shrs Manor
Reported by
Law Enforcement
Coordinates
28.823, -81.685

A report was relayed of a sheriff deputy observing a funnel cloud in Eustis. The deputy confirmed the funnel cloud did not touch down.

Hail, Lake

When
April 30, 6:10 PM EST
Where
Lake County, 0.69 mi N of Sylvan Shrs
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
28.810, -81.650

A weather spotter observed quarter sized hail in Eustis.

Hail, Lake

When
April 30, 6:15 PM EST
Where
Lake County, 0.92 mi SW of Lake Dora
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.770, -81.690

A weather spotter observed nickel sized hail in Tavares.

Thunderstorm Wind, Orange

When
April 30, 6:17 PM EST to 6:23 PM EST
Where
Orange County, 3.19 mi NNW of Zellwood Eure Bro Ar to 2.03 mi N of Zellwood Eure Bro Ar
Measured
70 kt (81 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
28.769, -81.658

A NWS Storm Survey revealed an approximate three-quarter mile wide swath of straight-line thunderstorm wind damage extending 1.25 miles from Trimble Park to Lake Ola and Orange Blossom Trail in Tangerine. The damage consisted of mainly large trees toppled (most with extensive canopies), large tree branches downed and some fence damage. Very minor structural damage was noted to a few homes (chimney damage to two story homes). Maximum winds were estimated to be 70-80 mph.

Hail, Seminole

When
April 30, 6:20 PM EST
Where
Seminole County, 1.82 mi W of Altamonte Spgs
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.670, -81.380

A ham radio operator reported quarter sized hail near the Altamonte Mall.

Hail, Seminole

When
April 30, 6:30 PM EST
Where
Seminole County, Longwood
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
28.700, -81.350

A ham radio operator reported quarter sized hail at the South Seminole Hospital.

Funnel Cloud, Orange

When
April 30, 6:45 PM EST
Where
Orange County, 5.77 mi N of Maitland
Reported by
Public
Coordinates
28.713, -81.378

A public report of a funnel cloud was received. The citizen estimated the location of the funnel cloud to be near I-4 in the Heathrow area.

Debris Flow, Lake

When
April 30, 8:30 PM EST
Where
Lake County, 0.29 mi WNW of Clermont to 0.28 mi WNW of Clermont
Cause
Heavy Rain
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
28.551, -81.755

Rainfall of 3 to 4 inches in a short period of time, associated with a strong thunderstorm, caused a steep 30 foot section of ground adjacent to State Road 50 in Clermont to slide into a home. The mudslide destroyed a home on Sunnyside Drive. Mud several feet high entered the home. The drainage system in the area was designed several decades ago and could not handle the excessive rain rate.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2013Every state in 2013This day in weather historyWarnings in Florida, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 441911, 441869, 441871, 441882, 441885, 441909, 441922, 441990.